You are here:

Dermatology/pigmentation on penis head

Advertisement


Question
penis head
penis head  
Since i was about 18 i notice this dark brown circle on my penis now i am 27 and over the years the area on the head of my penis has turned into different shades,and i now have about 3 of this dark brown circles.

From research i gather that i have a bit of pigmentation i have this also on my lower back.

My question is there treatment that can be done for this although maybe not damaging for health its high embarrassing and effecting my sexual relationships as i've had a girl reject to do anything because it looks weird.

Answer
You most likely have what is called postinflammatory hyperpigmantation. This means that irritation of the skin caused an increased in pigmentation.
Information on this condition is found below:

Postinflammatory hyperpigmentation is a discolouration that is left on the skin after an underlying skin disease has healed. These underlying conditions include:

skin infections
allergic reactions
mechanical injuries
reactions to medications
phototoxic eruptions
trauma
inflammatory reactions (e.g. acne, dermatitis, lichen planus).

Lichen planus actinicus     
Friction
Irritant dermatitis

Photodynamic therapy     
Bleomycin
Postinflammatory pigmentation

The postinflammatory hyperpigmented lesions are located at the site of the originating disease after it has healed. The lesions range from light brown to black in colour. Lesions may become darker if exposed to sunlight (UV rays). Some medications may also darken lesions and include antimalarial drugs, clofazimine, tetracycline, anticancer drugs such as bleomycin (flagellate erythema), doxorubicin, 5-fluorouracil and busulfan.

Postinflammatory hyperpigmentation can occur in anyone, but is more common in darker skinned individuals, in whom the colour tends to be more intense and persists for a longer period. The condition is also more apparent in sun-induced skin conditions such as phytophotodermatitis and more severe in lichenoid dermatoses (skin conditions related to lichen planus).

What is the cause of postinflammatory hyperpigmentation?

Inflammatory responses of the epidermal skin layer to disease or trauma results in the release and oxidation of arachidonic acid to prostaglandins, leukotrienes and other products. These products alter the activity of immune cells and melanocytes. Melanocytes produce more melanin (skin colour pigment), which is transferred to surrounding keratinocytes (skin cells). This is known as epidermal hypermelanosis.

Another cause is dermal hypermelanosis, a deeper pigmentation that occurs when inflammation disrupts the basal cell layer (the bottom of the epidermis), causing melanin pigment to be released into the papillary dermis (the top part of the dermis). The pigment may be trapped by large immune cells called tissue macrophages.

What is the treatment for postinflammatory hyperpigmentation?

Usually, hyperpigmentation will gradually lessen over time and normal skin colour will return. However, this is a long process that may take up to 6-12 months or longer. Patients should be advised to use a good broad spectrum sunscreen daily to reduce further darkening.

A variety of topical treatments are available to lighten/bleach hyperpigmented lesions in epidermal hypermelanosis. Varying degrees of success are achieved but combinations of the treatments below are usually required for significant improvement.

Hydroquinone
Tretinoin cream
Corticosteroid creams
Glycolic acid peels
Azelaic acid
Chemical peels, laser treatments and intense pulsed light therapies (IPL) may be helpful, but may aggravate pigmentation in some cases.

These treatments are not effective in dermal hypermelanosis.

Cosmetic camouflage techniques using pigmented makeup can also be used to camouflage hyperpigmented skin to a hue that is similar to surrounding unaffected skin.  

Dermatology

All Answers


Answers by Expert:


Ask Experts

Volunteer


Michael S. Fisher, <B>Ph.D., M.D.</B>

Expertise

published over 50 articles on the subject.

©2016 About.com. All rights reserved.